Severe Small-Vessel Vasculitis Temporally Associated With Administration of Ustekinumab

March 2016 | Volume 15 | Issue 3 | Case Report | 359 | Copyright © 2016

Kelly M. MacArthur MD,a Peter A. Merkel MD,c Abby S. Van Voorhees MD,b Jennifer Nguyen MD,b and Misha Rosenbach MDb

a Johns Hopkins University,Baltimore, MD
bHospital of the University of Pennsylvania, Philadelphia, PA
cPenn Vasculitis Center, Division of Rheumatology, University of Pennsylvania, Philadelphia, PA

Abstract

Vasculitis may be caused by infection, medications, systemic diseases, malignancy, or occur as an idiopathic condition. In cases of drug-induced vasculitis, it is essential to identify and discontinue the culprit medication. As novel agents are approved through clinical trials, some rare events, including vasculitis, may not become apparent until wider use, and rigorous post-marketing surveillance for new medications is important. Physicians should consider drug-induced vasculitis on the differential for all new vasculitis diagnoses, and if the potential triggering medication is a novel medication, it is essential to rigorously investigate the potential for emerging cases of medication-associated vasculitis in all available scientific literature.

J Drugs Dermatol. 2016;15(3):359-362.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

Vasculitis refers to a group of multiorgan diseases that frequently present with cutaneous manifestations. Vasculitis may be medication-induced, however, confirming the diagnosis of drug-induced vasculitis is challenging given the lack of a gold standard for confirmatory testing and significant contraindications to medication re-challenge. We report a case of possible medication-induced cutaneous vasculitis associated with ustekinumab, complicated by a positive immunoassay for antineutrophil cytoplasmic antibodies (ANCA).

REPORT OF CASE

A 55 year-old woman with a history of psoriasis, type II diabetes mellitus, coronary artery disease, depression, heart failure, hemorrhoids, hypothyroidism, hyperlipidemia, and obesity presented with multiple, painful bilateral lower extremity ulcers. For her psoriasis she had been treated with oral methotrexate 25 milligrams weekly for three years with persistently active skin lesions, and she had been recently started on ustekinumab 90 milligrams administered subcutaneously eight and four weeks prior to presentation. The patient presented with a new, painful, purpuric, and ulcerative eruption on her lower legs. She also reported recent-onset intermittent epistaxis, gross hematuria, and scant hematochezia. Her other medications included carvedilol, fluoxetine, furosemide, insulin, isosorbide mononitrate, levothyroxine, losartan, metolazone, pravastatin, and spironolactone, all of which she had been taking for at least 22 months, except fluoxetine, which had been started five months prior to presentation.

Physical examination was remarkable for BMI 48.8 kg/m2 and bullous purpuric plaques with central erosions with crusts and eschars and surrounding erythema involving the bilateral lower extremities (Figure 1), with a background of diffuse psoriatic plaques.

Skin punch biopsy of the left leg (Figure 2) demonstrated epidermal necrosis with blister formation, and a perivascular and interstitial neutrophil-rich infiltrate in the dermis. Multiple superficial and deep vessels demonstrated vascular injury and fibrinoid necrosis of the vessel walls, associated with leukocytoclasis and hemorrhage, consistent with vasculitis. Skin culture was positive for methicillin-sensitive Staphylococcus aureus. Blood cultures for bacteria and mycobacteria were negative.

Given the patient’s presentation of epistaxis, hematuria, and hematochezia, and considering the depth and extent of the vascular inflammation, she was evaluated for possible multi-system vasculitis. Laboratory test results included a Westergren erythrocyte sedimentation rate of 72 mm/hour, a C-reactive protein of 26.2 mg/L, and negative tests for anti-nuclear antibodies, rheumatoid factor, serum cryoglobulins, serum protein electrophoresis, Hepatitis B virus surface antigen, Hepatitis B virus surface antibody, Hepatitis B virus core antibody, Hepatitis C antibody, and interferon-gamma release assay (QuantiFERON®–TB Gold). Transthoracic echocardiogram was negative for vegetation.

Testing ANCA by indirect immunofluorescence (IIF) proved negative. Concomitantly measured enzyme-linked immunosorbent

↑ back to top


Related Articles